Drugs among gay men
The worldwide AIDS medical literature shows that 90 per cent of AIDS cases in the US and Europe occur among homosexual men and drug abusers. Regular use of alcohol, heroin, cocaine, amphetamines and alkyl nitrite in a majority of these patients causes chronic health problems of the nervous, respiratory and cardiovascular systems as well as of the kidneys and other tissues.
Doctors now tend to diagnose the majority of these health problems as ‘idiopathic’ (of unknown cause) and treat them with high doses of glucocorticoids and/or cytotoxic drugs.
The appearance of AIDS in the US and Europe among drug abusers and homosexuals in the late 1970s and early 1980s coincided with several events. This was a time when illicit drug use, especially smoking crack, cocaine and heroin, became widespread along with the use of alkyl nitrites (such as amyl nitrate) by gay men to facilitate anal sex.
At the same time, glucocorticoids in an aerosol form were approved by the US Food and Drug Administration (FDA) in 1976. These inhalers are widely used to treat the chronic respiratory illnesses caused by inhaling cocaine and heroin. Corticosteroids are also often used to treat chronic gastrointestinal tract illness in homosexuals.
Steroids for inflammation
Homosexuals usually suffer from acute and chronic rectal and gastrointestinal diseases, requiring the therapeutic use of rectal steroids. Seven studies involving 736 patients (97 per cent homosexual or bisexual men) who were HIV-positive or had full-blown AIDS repeatedly showed this to be the case (Al-Bayati MA, Get All The Facts: HIV Does Not Cause AIDS, Dixon, CA: Toxi-Health International, 1999).
The fact is, treatment with 60 mg/day of prednisone for three months can produce all the typical symptoms of AIDS. Indeed, this is the treatment and dosage often given to patients who have lung fibrosis, thrombocytopenia or other chemically induced chronic illnesses.
A review of the medical literature revealed that, in those without HIV, both short- and long-term use of glucocorticoids at therapeutic doses can have a dramatic effect on the immune system - from a transient reduction in T cells to full-blown AIDS.
Kaposi’s sarcoma (KS), the skin cancer most associated with AIDS, has been shown to develop in HIV-negative patients chronically treated with glucocorticoids. In the case of a 58-year-old man with systemic rheumatoid disease, KS developed eight months after starting prednisone (40 mg/day for three months) (Am J Med, 1987; 82: 1021-6). The patient also had a reduced lymphocyte count, specifically T4 cells. When tested, the man was found to be HIV-negative.
In one 1996 study, eight HIV-positive men with inflammatory bowel disease who used a rectal steroid preparation suffered a steady decline in T cells of 85 cells/mL/year. Four of them had part of their colon removed, after which they no longer needed steroids. T cells increased by 4 cells/mL/year. Eight control patients who did not have surgery and continued taking rectal steroids saw their T cells steadily decline (Eur J Gastroenterol Hepatol, 1996; 8: 575-8).
Another clue to the possibility of a steroid connection in AIDS is the fact that the majority of AIDS patients have metabolic and endocrine abnormalities, particularly adrenal insufficiency. One study showed changes in adrenal gland function in 182 AIDS patients.
The most common abnormality is hyponatraemia (low sodium), seen in up to 30 per cent of HIV-positives. Often, these patients also have a high blood potassium level - a sign of adrenal insufficiency often due to prolonged administration of too many steroids. Another clue is that the process of T-cell destruction can be reversed in homosexual men once they stop taking steroids.